Flash Flood, Cheyenne
- When
- May 21, 9:00 PM CST to May 22, 3:00 AM CST
- Where
- Cheyenne County, 13.88 mi NW of St Francis to 11.25 mi NW of St Francis
- Cause
- Heavy Rain
- Property damage
- $4,000
- Reported by
- Newspaper
- Coordinates
- 39.904, -101.995
Intense rainfall associated with slow-moving thunderstorms in northwest Cheyenne county resulted in the Hackberry Creek pushing out of its banks, washing out some roads and pushing down fences. 5 inches was measured at one farmstead.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Intense rainfall associated with slow-moving thunderstorms in northwest Cheyenne county resulted in the Hackberry Creek pushing out of its banks, washing out some roads and pushing down fences. Rainfall of 3.5 inches was measured at one farmstead.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 21, 5:31 PM CST, 3 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 531 PM MDT THU MAY 21 2009 .DISCUSSION... 207 PM MDT THU MAY 21 2009 16Z WATER VAPOR IMAGERY AND RUC ANALYSIS INDICATED H5 RIDGE AXIS CENTERED OVER THE CWA...WITH FAIRLY LARGE PLUME OF MOISTURE NOTED TO THE SOUTHWEST. AT THE SURFACE..WESTERN EDGE OF THE FONT HAS ADVANCED QUICKLY TO THE SOUTH AND WAS LOCATED IN SOUTHEAST COLORADO...WHILE EASTERN EDGE WAS LOCATED ALONG A TRIBUNE TO NORTON LINE. PRECIP CHANCES AND TEMPERATURES WILL CONTINUE TO BE PRIMARY FORECAST CHALLENGE THROUGH THE PERIOD. TONIGHT...FRONT WILL STALL ACROSS SOUTHERN CWA TONIGHT WITH NARROW AXIS OF INSTABILITY DEVELOPING ALONG FRONTAL ZONE. THINGS APPEAR TO BE WEAKLY CAPPED SO THINK THERE MAY BE A STORM OR TWO ACROSS THE SOUTHERN FRINGE OF COUNTIES. OTHERWISE MAY AREA OF CONCERN WILL BE ACROSS NORTHWEST CWA WHERE PRECIPITATION IS ALREADY ONGOING. CURRENT ACTIVITY APPEARS TO BE TIED TO FRONTAL ZONE AT APPROX H7. THIS FORCING SHOULD WEAKEN SOMEWHAT THIS EVENING...BUT STRONG H8 AND H7 WAA IS EXPECTED TO DEVELOP BTWN 00Z AND 06Z WITH SOME WEAK INSTABILITY AND MINIMAL INHIBITION. NAM DEVELOPING AN INVERTED TROUGH LIKE STRUCTURE ACROSS KS-CO BORDER THROUGH 06Z. WITH MINIMAL UPPER LEVEL SUPPORT UNDER THE RIDGE AXIS THINK WESTERN CWA WHERE LOW LEVEL FORCING IS MAXIMIZED WILL BE MOST LIKELY AREA FOR PRECIPITATION. OTHER CONCERN WILL BE FOG POTENTIAL AS CURRENT T-TD SPREADS ONLY A FEW DEGREES AND WITH WINDS BECOMING LIGHT AND VARIABLE TONIGHT A LARGE AREA OF FOG LOOKS LIKELY. WITH CLOUD COVER NOT CONFIDENT THAT WIDESPREAD DENSE FOG WILL OCCUR...BUT THIS WILL HAVE TO BE WATCHED. FRIDAY-FRIDAY NIGHT...H5 RIDGE AXIS WILL REMAIN FIRMLY OVERHEAD THROUGH THE PERIOD WITH LITTLE IN THE WAY OF ORGANIZED FORCING FOR ASCENT ASIDE FROM H5 VORT MAX SLIDING ACROSS NORTHEAST COLORADO INTO THE PANHANDLE OF NEBRASKA. INSTABILITY ALSO LOOKING MUCH WEAKER THAN PREVIOUS RUNS WITH NO CLEAR SFC FEATURE TO PROVIDE ANY FOCUSING MECHANISM FOR STORMS. WITH LACK OF ANY CLEAR FORCING MECHANISMS AM GOING TO SCALE BACK POPS QUITE A BIT. WHILE CERTAINTY IN THIS PATTERN REMAINS LOW...THINK PULLING POPS ACROSS A LARGE SWATH OF THE AREA IS APPROPRIATE. SATURDAY-SUNDAY...SIMILAR PATTERN WILL BE ACROSS THE AREA WITH H5 RIDGE AXIS SHIFTING EASTWARD SLIGHTLY BUT REMAINING FIRMLY IN PLACE ACROSS THE AREA. SOME LIMITED INSTABILITY DEVELOPS DURING THE AFTERNOON...BUT ONCE AGAIN LACK OF ANY CLEAR FORCING KEEPS CONFIDENCE IN PRECIPITATION LOW. WITH RIDGE AXIS SHIFTING EAST AND A FEW WEAK SHORT WAVE TROUGHS IN THE AREA CANNOT RULE OUT A SHOWER OR TWO...BUT CONFIDENCE IS NOT HIGH ENOUGH TO GO MUCH ABOVE 20 POPS AT THIS POINT FOR SATURDAY. BY SUNDAY RIDGE AXIS SHIFTS TO EASTERN KANSAS PUTTING CWA ON WEST SIDE OF RIDGE AXIS IN WEAK SOUTHERLY FLOW ALOFT. DETAILS FAR FROM CERTAIN AT THIS POINT BUT WITH RIDGE AXIS SHIFTING AWAY AND PERHAPS SOME WEAK UPPER LEVEL SUPPORT THINK SUNDAY PERIOD LOOKS LIKE IT WILL HAVE BETTER PRECIP POTENTIAL THAN SATURDAY. TEMPERATURES FOR THE PERIOD...AND EVEN FOR FRIDAY APPEAR TO VARY LITTLE FROM DAY TO DAY WITH RIDGE MOVING LITTLE AND OVERALL FLOW WEAK. GENERALLY USED SIMILAR TEMPERATURES FOR FRI-SAT-SUN. IN THE EXTENDED...WEAK FLOW ALOFT WILL CONTINUE TO CHARACTERIZE THE PATTERN ACROSS THE CWA THROUGH THE EXTENDED PERIODS. PATTERN WILL BEGIN WITH A FEW WEAK TROUGHS UNDERCUTTING LARGE SCALE RIDGE...WITH RIDGE ALOFT REAMPLIFYING WED-THUR. DETAILS DIFFERENCES REMAIN BETWEEN THE MODELS...AND WEAK NATURE OF SYSTEMS MAKE TRACKING DIFFERENCES IN ENSEMBLE DATA DIFFICULT. ONE AREA OF CONCERN WILL BE COLD FRONT PASSAGE ON MONDAY. THE 06Z GFS...WHICH WAS 24 HOURS FASTER THAN OTHER MODELS YESTERDAY IS NOW 12 HOURS SLOWER. THE ECMWF AND CANADIAN HAVE SLOWED DOWN A BIT BUT REMAIN FAIRLY CONSISTENT WITH PREVIOUS RUNS. 00Z GFS ENSEMBLE MEAN AND 00Z OPERATIONAL GFS ALSO FAVORS ECMWF/CAN TIMING AND PLAN ON WEIGHTING THIS SOLUTION MORE FOR THE FORECAST. DESPITE DIFFERENCES IN DETAILS...LOOKS LIKE A HUMID SOMEWHAT UNSTABLE AIRMASS WILL REMAIN IN PLACE THROUGH MUCH OF THE PERIOD. SOUNDINGS WOULD SUGGEST FAIRLY LOW CONVECTIVE TEMPERATURES...AND ALTHOUGH THIS IS QUITE A FEW PERIODS OUT...THINK THAT HOLDING TEMPS BACK A BIT IS IN ORDER. FOR PRECIP CHANCES...HARD TO RULE OUT PRECIP CHANCES FOR MOST PERIODS...ALTHOUGH WITH FRONTAL PASSAGE ON MONDAY FORCING WILL LIKELY BE THE BEST THIS DAY FOLLOWED BY A LULL AS SFC RIDGE BUILDS INTO THE AREA. JRM && .AVIATION... 530 PM MDT THU MAY 21 2009 FOR THE 00Z TAF AT KGLD/KMCK...VFR THROUGH THE TAF PERIOD...ALTHOUGH MAY SEE SOME SCT030 OVER THE EVENING HOURS. ENE WINDS WILL GRADUALLY DECREASE AROUND 10 KTS THIS EVENING. BY TOMORROW MORNING WINDS WILL SWITCH OUT OF THE SOUTH AND REMAIN AROUND 10-15 KTS WITH SOME HIGHER GUSTS POSSIBLE IN THE AFTERNOON. BURTIS && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1030 AM MDT THU MAY 21 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1030 AM MDT THU MAY 21 2009 /1130 AM CDT THU MAY 21 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE...PRIMARILY NORTH OF A NORTON KANSAS TO CHEYENNE WELLS LINE THIS AFTERNOON AND TONIGHT AS WEAK ELEVATED INSTABILITY EXISTS ABOVE A STABLE SURFACE LAYER. CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY HAZARD. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS THE ENTIRE OUTLOOK AREA THROUGH MEMORIAL DAY. AT THIS TIME CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY HAZARD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. 07
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 732 PM MDT THU MAY 21 2009 KSZ001-NEZ079-220200- CHEYENNE-DUNDY- 832 PM CDT THU MAY 21 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN NORTHWEST KANSAS AND DUNDY COUNTY IN SOUTHWEST NEBRASKA... AT 832 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF PARKS...AND MOVING NORTH AT 15 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. BULLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 815 PM MDT THU MAY 21 2009 COZ090-KSZ001-NEZ079-220315- CHEYENNE-DUNDY-YUMA COUNTY- 915 PM CDT THU MAY 21 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...CHEYENNE COUNTY IN NORTHWEST KANSAS AND DUNDY COUNTY IN SOUTHWEST NEBRASKA... AT 913 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF BEECHER ISLAND...AND MOVING NORTHEAST AT 5 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. BULLER
The Goodland radar (KGLD), 65 km away, was scanning. The volume nearest the first event began at 02:58 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171743.